Endocrine Abstracts (2019) 65 P49 | DOI: 10.1530/endoabs.65.P49

An interesting case of acute hypoadrenalism following an intervention to treat bleeding splenic artery pseudoaneurysm by thrombin injection

Tala Balafshan, Dushyant Sharma, Pallavi Hegde & Tejpal Purewal


Royal Liverpool University Hospital, Liverpool, UK


Background: Evidence shows relative adrenal insufficiency is one of the complications known to be associated with major procedures such as cardiopulmonary bypass surgery or critical illness. This is the first case we are presenting someone with acute hypoadrenalism following post thrombin injection to treat pheudoaneurysms.

Case: We present an interesting case of 55 years old man with known decompensated alcoholic liver disease with oesophageal varices, portal hypertension and chronic pancreatitis, admitted with haematemesis and melena, initially requiring resuscitation with intravenous fluids, terlipressin, blood transfusions and tranexamic acid. Gastroscopy showed hypertensive gastropathy. CT angiography was organised for ongoing haemetemesis which confirmed the increase in the size of his known pseudoaneurysm in the distal part of the splenic artery from 14 to 28 mm, compressing the posterior wall of stomach. This was treated by interventional radiology team with percutaneous CT guided thrombin injection in to the splenic artery pseudoaneurysm. Immediately post procedure he became haemodynamically unstable with hypotension, hypoglycaemia and his sodium dropped initially to 124 and then to 111 mmol/l just within 24 h requiring hypertonic saline to treat the acute hyponatremia. He was managed on intensive care for haemodynamic instability. With morning cortisol of 88 mmol/mol he was commenced on hydrocortisone following which he showed dramatic improvement. He had normal pituitary profile and normal adrenal and pituitary imaging. He had an uneventful recovery and was discharged home on regular hydrocortisone replacement and subsequent assessment showed recovery of hypothalamic- pituitary and adrenal axis and he was weaned off steroids eventually.

Conclusion: Complication of acute hypoadrenalism following major interventional procedures is uncommon. Ischaemia related to prolonged hypotension or the acute vascular spasm is some of the reasons hypothesised. This is the first case report of hypoadrenalism following thrombin injection to treat pseudoaneurysm.

Article tools

My recent searches

No recent searches.